Alert archive / Louisiana / Flash Flood Warnings in 2018

Flash Flood Warning 48, NWS Lake Charles, LA

November 8, 2018Calcasieu Parish, Cameron Parish, Louisiana; Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Nov 8, 2018, 1:31 AM CST for Calcasieu Parish, Cameron Parish, Louisiana; Jefferson County, Orange County, Texas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 8, 2018, 1:31 AM CST (07:31 UTC)
Expired
Nov 8, 2018, 3:30 AM CST
In force
119 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Calcasieu Parish, LA, Cameron Parish, LA, Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 75 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WGUS54 KLCH 080731
FFWLCH
LAC019-023-TXC245-361-080930-
/O.NEW.KLCH.FF.W.0048.181108T0731Z-181108T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
131 AM CST THU NOV 8 2018

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northwestern Cameron Parish in southwestern Louisiana...
  Southwestern Calcasieu Parish in southwestern Louisiana...
  Jefferson County in southeastern Texas...
  Southern Orange County in southeastern Texas...

* Until 330 AM CST.

* At 127 AM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar is indicating three to 
  five inches has fallen. The storm complex is moving slowly to the 
  south and additional two to four inches will be possible. 

* Some locations that will experience flooding include...
  Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches,
  Vidor, Bridge City, West Orange, Hamshire, Central Gardens, Sabine
  National Wildlife, China, Rose City, Port Acres, Orangefield,
  Fannett, La Belle and Southeast Texas Regional Airport.

LAT...LON 3010 9440 3013 9428 3014 9354 2997 9344
      2979 9352 2977 9384 2979 9390 2985 9379
      2997 9376 3000 9379 2998 9383 2999 9386
      2994 9387 2985 9392 2983 9395 2977 9394
      2975 9398 2976 9435 2989 9435 2989 9440

$$

K. Kuyper

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Nov 7, 11:16 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Nov 7, 11:16 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1116 PM CST Wed Nov 7 2018

.UPDATE...
Updated forecast to raise chances of showers/isolated thunderstorms
with mention of heavy rain for the next several hours along and
south of the I-10 corridor of SE TX/S LA. Cold front has just
about stalled across this region, with zonal west to east flow
paralleling front favoring heavy rainfall with possible flash
flooding. Latest radar trends showed earlier severe thunderstorm
over SE TX merging into cluster of thunderstorms further east into
SW LA. Latest NAM12 & HRRR guidance shows this convection should
be diminishing by 1-3 AM as it pushes into the coastal waters.

DML

&&

.PREV DISCUSSION... /issued 910 PM CST Wed Nov 7 2018/

DISCUSSION...
Wx map shows cool front moving through Southeast Texas and the Southern
Louisiana coastal parishes this evening. Scattered to numerous
showers and thunderstorms continue around the frontal boundary,
both ahead and behind, with one large severe thunderstorm over
Hardin county in Southeast Texas at this time. Patchy to areas of
fog will continue ahead of the boundary along the SE TX, LA
coastal areas into the coastal waters out 20nm this evening and
early Thursday morning. Updated near term forecast for current
trends and latest guidance, increasing chances further south into
the coastal waters this evening into early Thursday morning.

DML

PREV DISCUSSION... /issued 450 PM CST Wed Nov 7 2018/

DISCUSSION...
CDFNT continuing to make slow but steady progress this afternoon,
and is just now entering the TX Lakes region into Central LA
based on SFC OBS and Visible satellite imagery. Boundary is
expected to continue SWD this evening, reaching near the coast by
around midnight. SCTD/NMRS convection is possible through the
evening, with coverage expected to decrease (though not completely
disappear) thereafter. Some potential for patchy fog during the
evening and overnight hours, primarily I-10 south through
midnight, then a little closer to the coast. Per shallow nature of
the front, very low stratus and BR is likely in the post-frontal
airmass. Temperatures by morning will be around 10 degrees cooler
than this morning, though it will still be quite humid.

The front is expected to continue SWD into the NW Gulf waters THU
morning, but will subsequently stall out roughly from CRP to PTN
within the deep layer W-E oriented flow. Perturbations in this
westerly flow aloft along with elevated MSTR/instability will keep
a risk of isolated/scattered convection in the forecast, with the
area otherwise shrouded in post-frontal cloud cover amid generally
mild afternoon temperatures.

Upper trof digging into the ERN CONUS THU night into FRI will
both sharpen the front and aid in driving it farther offshore, but
also result in increasing rain chances and the arrival of a much
cooler airmass. A brief reprieve in rain expected on SAT, with
rain chances increasing again SAT night into SUN as a shearing out
shortwave ejects east across the SRN Plains. Good rain chances
continue SUN night into MON as a deep upper trof digs into the
CENT/ERN CONUS. A strong cold front is expected late MON into TUE,
which will finally dry us out and could yield our first light
freeze for northern parts of the area.

13

MARINE...
A light onshore flow will continue this evening ahead of a slow
moving frontal boundary sagging into the area. Patchy fog is
possible over the nearshore Gulf waters and coastal lakes and
bays, with the risk of fog decreasing over the latter after
midnight as the front is forecast to reach near the coast by
that time. The front will then continue slowly south into the
Gulf waters where it is expected to stall out on Thursday. Strong
high pressure building into Southern Plains will finally drive
the front out of the area Thursday night into Friday, with a
strong offshore flow developing in its wake. Elevated offshore
flow will continue through the weekend as a reinforcing high
traverses Eastern U.S., with offshore flow becoming strong again
early next week as a robust surface high drops into the Plains.
Scattered to numerous showers and thunderstorms are possible
through the weekend.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  57  63  49  55 /  70  40  60  70
LCH  64  72  55  58 /  80  30  60  80
LFT  65  74  56  58 /  80  30  50  80
BPT  66  72  56  59 /  80  30  70  90

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...08
Hazardous weather outlook, Nov 7, 4:56 PM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
456 PM CST Wed Nov 7 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
082300-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
456 PM CST Wed Nov 7 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

Scattered to perhaps numerous showers and thunderstorms are
possible as a cold front sags south through the region this
evening. While severe thunderstorms are generally not expected,
an isolated severe thunderstorm producing large hail or damaging
winds is possible. Additionally, showers and thunderstorms will be
capable of producing locally heavy rainfall, which could result in
minor flooding of urban or low lying areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers will move inland off the gulf of Mexico through
much of the day Thursday. Severe weather is not anticipated.

A stronger cold front will approach and move through the area
late Thursday night into Friday morning accompanied by widespread
showers and thunderstorms. While widespread severe weather is not
anticipated with this system, some of these storms will have the
potential to produce frequent cloud to ground lightning, gusty
winds, and brief heavy downpours.

Dry conditions will prevail Friday afternoon through Saturday
with precipitation chances returning late Saturday into Sunday as
a weak upper disturbance moves across the northern gulf. This will
be followed by another strong cold front swinging through the
area late Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ430-432-435-450-452-455-470-472-475-082300-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
456 PM CST Wed Nov 7 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

Patchy fog is possible tonight over the nearshore Gulf waters and
coastal lakes and bays.

Isolated to scattered showers and thunderstorms are possible
through this evening as a cold front sags through the area. No
severe thunderstorms are expected, but storms will have the
potential to produce frequent cloud to ground lightning, gusty
winds, and brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers will move inland off the gulf of Mexico through
much of the day Thursday. Severe weather is not anticipated.

A stronger cold front will approach and move through the area
late Thursday night into Friday morning accompanied by widespread
showers and thunderstorms. While widespread severe weather is not
anticipated with this system, some of these storms will have the
potential to produce frequent cloud to ground lightning, gusty
winds, and brief heavy downpours. Strong offshore flow will
develop in the wake of this front with gusts to gale force
possible along with seas of 8 - 10 feet.

Dry conditions will prevail Friday afternoon through Saturday
with precipitation chances returning late Saturday into Sunday as
a weak upper disturbance moves across the northern gulf. This will
be followed by another strong cold front swinging through the
area late Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

13

In the hours before

Special weather statement, Nov 7, 10:10 PM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1010 PM CST WED NOV 7 2018

LAZ044-045-053-080515-
Iberia LA-Lafayette LA-Upper St. Martin LA-
1010 PM CST WED NOV 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAFAYETTE...NORTH
CENTRAL IBERIA AND NORTHWESTERN ST. MARTIN PARISHES UNTIL 1115 PM
CST...

At 1010 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Martinville to 10 miles southeast of
Butte La Rose. Movement was northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lafayette, Catahoula, Breaux Bridge, St. Martinville, Broussard,
Youngsville, Cade, Butte La Rose, Parks and Milton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3006 9204 3008 9207 3012 9209 3026 9200
      3033 9163 3031 9162 3028 9159 3025 9158
      3024 9156 3024 9151 3023 9147 3020 9149
      3019 9147 3014 9147 3013 9146 3011 9147
      3010 9146 3010 9139 3008 9137
TIME...MOT...LOC 0410Z 242DEG 32KT 3015 9189 3022 9153

Landreneau
Special weather statement, Nov 7, 10:59 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1059 PM CST WED NOV 7 2018

LAZ073-TXZ215-216-080545-
West Cameron LA-Orange TX-Jefferson TX-
1059 PM CST WED NOV 7 2018

...SPECIAL WEATHER STATEMENT...

At 1059 PM CST, Doppler radar was tracking a strong thunderstorm over
Groves, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Port Arthur, Nederland, Groves, Port Neches and Bridge City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2982 9383 2983 9380 2989 9377 2997 9376
      2999 9380 3000 9379 2998 9383 2999 9386
      2997 9384 2995 9386 2996 9387 2993 9386
      2985 9393 2989 9403 3006 9398 3004 9361
      2977 9368
TIME...MOT...LOC 0459Z 284DEG 12KT 2996 9393

Tingler
Local storm report, Nov 7, 11:06 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1106 PM CST WED NOV 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     HAIL             BEVIL OAKS              30.16N 94.27W
11/07/2018  E1.00 INCH       JEFFERSON          TX   PUBLIC

            QUARTER SIZE HAIL REPORTED IN BEVIL OAKS THROUGH SOCIAL
            MEDIA. TIME APPX.

&&

ATINGLER
Local storm report, Nov 7, 11:09 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1109 PM CST WED NOV 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      GROVES                  29.95N 93.92W
11/07/2018                   JEFFERSON          TX   BROADCAST MEDIA

            MULTIPLE STREETS FLOODED IN PORT NECHES AND GROVES WITH
            AT LEAST 1 CAR STALLED ON TAFT AVE.

&&

ATINGLER
Local storm report, Nov 7, 11:18 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1118 PM CST WED NOV 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TORNADO          2 S CHINA               30.02N 94.34W
11/07/2018                   JEFFERSON          TX   BROADCAST MEDIA

            PICTURES AND PUBLIC WITNESSES INDICATE A LANDSPOUT
            BRIEFLY OCCURRED IN A RICE FIELD 2 MILES SOUTH OF CHINA.
            NO DAMAGE WAS REPORTED.

&&

ATINGLER
Special weather statement, Nov 8, 12:49 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1249 AM CST THU NOV 8 2018

LAZ073-080745-
West Cameron LA-
1249 AM CST THU NOV 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON PARISH UNTIL
145 AM CST...

At 1249 AM CST, Doppler radar was tracking a strong thunderstorm near
Johnsons Bayou, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Johnsons Bayou, Sabine National Wildlife, Hackberry, Holly Beach and
Constance Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2992 9369 2998 9347 2997 9334 2993 9335
      2990 9334 2988 9336 2988 9342 2986 9344
      2982 9339 2982 9335 2977 9335 2976 9337
      2977 9344 2976 9362 2974 9374
TIME...MOT...LOC 0649Z 252DEG 14KT 2982 9361

K. Kuyper

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 6:36 PM CSTRiver Flood WarningLCHLafayette, Vermilion31 hr
Nov 7, 6:44 PM CSTSpecial Weather StatementLCHSaint Landry46 min
Nov 7, 10:10 PM CSTSpecial Weather StatementLCHSaint Martin65 min
Nov 7, 10:24 PM CSTFlash Flood WarningLCHLafayette, Saint Martin3 hr
Nov 8, 12:49 AM CSTSpecial Weather StatementLCHCameron56 min
Nov 8, 4:21 AM CSTGale WatchLCH17 hr
Nov 8, 10:10 AM CSTRiver Flood WarningLCHAcadia, Evangeline, Saint Landry48 hr
Nov 8, 3:46 PM CSTSmall Craft AdvisoryLCH44 hr
Nov 7, 8:45 PM CSTSevere Thunderstorm WarningLCHHardin45 min
Nov 7, 9:19 PM CSTSevere Thunderstorm WarningLCHHardin, Jefferson, Orange41 min
Nov 7, 9:44 PM CSTTornado WarningLCHJefferson, Orange31 min
Nov 7, 10:09 PM CSTSevere Thunderstorm WarningLCHJefferson, Orange20 min
Nov 7, 10:15 PM CSTFlash Flood WarningLCHJefferson, Orange4 hr
Nov 7, 10:59 PM CSTSpecial Weather StatementLCHOrange46 min
Nov 8, 1:45 AM CSTSpecial Weather StatementLCHJefferson45 min
Nov 8, 10:10 AM CSTRiver Flood WarningLCHHardin, Jefferson4 days

Nearby

Flash Flood Warnings in Louisiana, 2018Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.